Journal of Dynamics and Differential Equations

, Volume 21, Issue 3, pp 371–415 | Cite as

A Smooth Center Manifold Theorem which Applies to Some Ill-Posed Partial Differential Equations with Unbounded Nonlinearities

  • Rafael de la LlaveEmail author


We prove the existence of a smooth center manifold for several partial differential equations, including ill posed equations with unbounded nonlinearities. We also prove smooth dependence on parameters with respect to some perturbations, including unbounded ones. More concretely, we prove an abstract theorem and present applications to several concrete equations: ill posed Boussinesq, equation and system and nonlinear Laplace equations in cylindrical domains. We also consider the effect of some geometric structures.


Center manifolds Ill posed equations Boussinesq equations Reduction principles 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abraham R., Robbin J.: Transversal Mappings and Flows. W. A. Benjamin, Inc., New York/Amsterdam (1967)zbMATHGoogle Scholar
  2. 2.
    Appell J., Zabrejko P.P.: Nonlinear Superposition Operators, Volume 95 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge (1990)Google Scholar
  3. 3.
    Ball, J.M.: Saddle point analysis for an ordinary differential equation in a banach space, and an application to dynamic buckling of a beam. In: Dickey, R.W. (ed.) Nonlinear Elasticity: Proceedings of a Symposium conducted by the Mathematics Research Center, pp. ix+404. University of Wisconsin, Madison, April 16–18 (1973). Academic Press [Subsidiary of Harcourt Brace Jovanovich, Publishers], New York/London (1973). Publication No. 31 of the Mathematics Research Center, University of Wisconsin, MadisonGoogle Scholar
  4. 4.
    Bates, P.W., Jones, C.K.R.T.: Invariant manifolds for semilinear partial differential equations. In: Dynamics Reported, vol. 2, pp. 1–38. Wiley, Chichester (1989)Google Scholar
  5. 5.
    Bates P.W., Lu K., Zeng C.: Existence and persistence of invariant manifolds for semiflows in Banach space. Mem. Am. Math. Soc. 135(645), viii+129 (1998)MathSciNetGoogle Scholar
  6. 6.
    Bona J.L., Chen M., Saut J.-C.: Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media. I. Derivation and linear theory. J. Nonlinear Sci. 12(4), 283–318 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Bona J.L., Chen M., Saut J.-C.: Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media. II. The nonlinear theory. Nonlinearity 17(3), 925–952 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Boussinesq J.: Théorie des ondes et des remous qui se propagent le long d’un canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblement pareilles de la surface au fond. J. Math. Pures Appl. XVII(2), 55–109 (1872)Google Scholar
  9. 9.
    Boussinesq J.: Addition au mémoire sur la théorie des ondes et des remous qui se propagent le long d’un canal rectangulaire horizontal. J. Math. Pures Appl. XVIII(2), 47–52 (1873)Google Scholar
  10. 10.
    Bressan, A.: Tutorial on the center manifold theorem. In: Hyperbolic Systems of Balance Laws, volume 1911 of Lecture Notes in Math. pp. 327–344. Springer, Berlin (2007)Google Scholar
  11. 11.
    Bukowski, J.: The Boussinesq Limit of the Fermi-Pasta-Ulam Equation. PhD thesis, Brown University (1997)Google Scholar
  12. 12.
    Cabré X., Fontich E., de la Llave R.: The parameterization method for invariant manifolds. I. Manifolds associated to non-resonant subspaces. Indiana Univ. Math. J. 52(2), 283–328 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Cabré X., Fontich E., de la Llave R.: The parameterization method for invariant manifolds. III. Overview and applications. J. Differ. Equ. 218(2), 444–515 (2005)zbMATHCrossRefGoogle Scholar
  14. 14.
    Calsina À., Solà-Morales J., València M.: Bounded solutions of some nonlinear elliptic equations in cylindrical domains. J. Dyn. Differ. Equ. 9(3), 343–372 (1997)zbMATHCrossRefGoogle Scholar
  15. 15.
    Carr J.: Applications of Centre Manifold Theory. Springer, New York (1981)zbMATHGoogle Scholar
  16. 16.
    Chen X.-Y., Hale J.K., Tan B.: Invariant foliations for C 1 semigroups in Banach spaces. J. Differ. Equ. 139(2), 283–318 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Chow S.-N., Liu W., Yi Y.: Center manifolds for smooth invariant manifolds. Trans. Am. Math. Soc. 352(11), 5179–5211 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Coddington E.A., Levinson N.: Theory of Ordinary Differential Equations. McGraw-Hill, New York/Toronto/London (1955)zbMATHGoogle Scholar
  19. 19.
    Craig W.: An existence theory for water waves and the Boussinesq and Korteweg-de Vries scaling limits. Comm. Partial Differ. Equ. 10(8), 787–1003 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Craig W., Groves M.D.: Hamiltonian long-wave approximations to the water-wave problem. Wave Motion 19(4), 367–389 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Crannell A.: The existence of many periodic non-travelling solutions to the Boussinesq equation. J. Differ. Equ. 126(2), 169–183 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Deift P., Tomei C., Trubowitz E.: Inverse scattering and the Boussinesq equation. Comm. Pure Appl. Math. 35(5), 567–628 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    de la Llave R., Wayne C.E.: On Irwin’s proof of the pseudostable manifold theorem. Math. Z. 219(2), 301–321 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    de la Llave R.: Invariant manifolds associated to nonresonant spectral subspaces. J. Stat. Phys. 87(1–2), 211–249 (1997)zbMATHCrossRefGoogle Scholar
  25. 25.
    de la Llave R., Obaya R.: Regularity of the composition operator in spaces of Hölder functions. Discret. Contin. Dyn. Syst. 5(1), 157–184 (1999)zbMATHGoogle Scholar
  26. 26.
    de la Llave, R., Sire, Y.: Quasi-periodic solutions for PDE’s. (2007) ManuscriptGoogle Scholar
  27. 27.
    Deville R., Godefroy G., Zizler V.: Smoothness and Renormings in Banach Spaces. Longman Scientific & Technical, Harlow (1993)zbMATHGoogle Scholar
  28. 28.
    Eckmann J.-P., Wayne C.E.: Propagating fronts and the center manifold theorem. Comm. Math. Phys. 136(2), 285–307 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Fenichel N.: Asymptotic stability with rate conditions for dynamical systems. Bull. Am. Math. Soc. 80, 346–349 (1974)zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Fenichel N.: Asymptotic stability with rate conditions. II. Indiana Univ. Math. J. 26(1), 81–93 (1977)zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Gallay T.: A center-stable manifold theorem for differential equations in Banach spaces. Comm. Math. Phys. 152(2), 249–268 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Gallay T., Wayne C.E.: Invariant manifolds and the long-time asymptotics of the Navier-Stokes and vorticity equations on R 2. Arch. Ration. Mech. Anal. 163(3), 209–258 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Hale J.K.: Ordinary Differential Equations, 2nd edn. Robert E. Krieger, Huntington (1980)zbMATHGoogle Scholar
  34. 34.
    Haraux A.: Nonlinear Evolution Equations—Global Behavior of Solutions. Springer, Berlin (1981)zbMATHGoogle Scholar
  35. 35.
    Henry D.: Geometric Theory of Semilinear Parabolic Equations. Springer, Berlin (1981)zbMATHGoogle Scholar
  36. 36.
    Jones D.A., Shkoller S.: Persistence of invariant manifolds for nonlinear PDEs. Stud. Appl. Math. 102(1), 27–67 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Kato, T.: Perturbation Theory for Linear Operators. Springer, Berlin, (1995). Reprint of the 1980 editionGoogle Scholar
  38. 38.
    Kaup D.J.: A higher-order water-wave equation and the method for solving it. Prog. Theor. Phys. 54(2), 396–408 (1975)zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Kirchgässner K., Scheurle J.: On the bounded solutions of a semilinear elliptic equation in a strip. J. Differ. Equ. 32(1), 119–148 (1979)zbMATHCrossRefGoogle Scholar
  40. 40.
    Lanford O.E.: III. Bifurcation of periodic solutions into invariant tori: the work of Ruelle and Takens. In: Stakgold, I., Joseph, D.D., Sattinger, D.H. (eds) Nonlinear problems in the Physical Sciences and Biology: Proceedings of a Battelle summer institute, vol. 322, Lecture Notes in Mathematics, pp. 159–192. Springer, Berlin (1973)Google Scholar
  41. 41.
    Mielke, A.: Hamiltonian and Lagrangian Flows on Center Manifolds. Springer, Berlin (1991). With applications to elliptic variational problemsGoogle Scholar
  42. 42.
    Mielke A.: Essential manifolds for an elliptic problem in an infinite strip. J. Differ. Equ. 110(2), 322–355 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Milke A., Zelik S.: Infinite-dimensional trajectory attractors of elliptic boundary value problems in cylindrical domains. Uspekhi Mat. Nauk 57(4(346), 119–150 (2002)MathSciNetGoogle Scholar
  44. 44.
    Pazy A.: Semigroups of Linear Operators and Applications to Partial Differential Equations, Volume 44 of Applied Mathematical Sciences. Springer, New York (1983)Google Scholar
  45. 45.
    Perron O.: Über Stabilität und asymptotisches Verhalten der Integrale von Differentialgleichungssystemen. Mat. Zeit. 29, 129–160 (1928)zbMATHCrossRefMathSciNetGoogle Scholar
  46. 46.
    Pesin, Y.B.: Lectures on partial hyperbolicity and stable ergodicity. Zurich Lectures in Advanced Mathematics. European Mathematical Society (EMS), Zürich (2004)Google Scholar
  47. 47.
    Pliss V.A.: A reduction principle in the theory of stability of motion. Izv. Akad. Nauk SSSR Ser. Mat. 28, 1297–1324 (1964)zbMATHMathSciNetGoogle Scholar
  48. 48.
    Peterhof D., Sandstede B., Scheel A.: Exponential dichotomies for solitary-wave solutions of semilinear elliptic equations on infinite cylinders. J. Differ. Equ. 140(2), 266–308 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  49. 49.
    Showalter R.E.: Monotone operators in Banach space and nonlinear partial differential equations. American Mathematical Society, Providence (1997)zbMATHGoogle Scholar
  50. 50.
    Sijbrand J.: Properties of center manifolds. Trans. Am. Math. Soc. 289(2), 431–469 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  51. 51.
    Stoker, J.J.: Water waves. Wiley Classics Library. Wiley, New York (1992). The Mathematical Theory with Applications, Reprint of the 1957 original, A Wiley PublicationGoogle Scholar
  52. 52.
    Taylor, M.E.: Partial Differential Equations. III. Springer, New York (1997). Nonlinear Equations, Corrected reprint of the (1996) originalGoogle Scholar
  53. 53.
    Valls C.: The Boussinesq system: dynamics on the center manifold. Commun. Pure Appl. Anal. 4(4), 839–860 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  54. 54.
    Vanderbauwhede, A.: Centre manifolds, normal forms and elementary bifurcations. In: Dynamics Reported, vol. 2, pp. 89–169. Wiley, Chichester (1989)Google Scholar
  55. 55.
    Vrabie, I.I.: Compactness Methods for Nonlinear Evolutions, Volume 75 of Pitman Monographs and Surveys in Pure and Applied Mathematics, 2nd edn. Longman Scientific & Technical, Harlow (1995). With a foreword by A. PazyGoogle Scholar
  56. 56.
    Whitham, G.B.: Linear and Nonlinear Waves. Pure and Applied Mathematics (New York). Wiley, New York (1999). Reprint of the (1974) original, A Wiley PublicationGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of TexasAustinUSA

Personalised recommendations